should I be worried about aptivus?
Aug 17, 2006
I just read on this site about a "black box" warning that Aptivus can cause "intracranial hemmorrage". What does this mean, and is this something I should be worried about?
Thanks -- JD
Response from Dr. Young
The "black box" means that the FDA has issued a significant need-to-know about drug safety.
In the case of tipranavir (Aptivus), a small, but significant number of patients developed intracranial hemmorrhage (ICH, bleeding in the brain) while receiving the medication. To me, this means that patients with previous stroke, or significant risk of stroke or bleeding should use the medication with caution.
In the end analysis, the choice of tipranavir, like other medications used in rescue or salvage therapy needs to balance the potential benefit of supressing HIV viral loads to undetectable levels with the risk of having side effects or complication. For each patient, the balance point is different and individual.
For patients who haven't achieved undetectable viral loads on tipranavir, the risk of ICH might be too high; by contrast, if tipranavir is the medication that's required to get that undetecable viral load (and other meds can't replace it), then the real benefit of viral suppression and CD4 count increase may outweigh the risk of ICH.
Hope this helps. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Eyes After Oral Sex On A Woman What Are The Chances Of HIV
- Can You Get Std If You And Your Partner Are Virgin And Have Oral Sex?
- How Do I Get Rid Of Genital Warts In The Mouth?
- Will Douching Get Rid Of This Brown Vaginal Discharge Causes?
- Afraid Of Having Undiagnosed Hiv Infection
- Do Ars Symptoms Come And Go?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.